By Peter Yurek, BSc.Phm
Who doesn’t LOVE chocolate? It’s delicious, comforting, and choke-full of healthy compounds that lower blood pressure, reduce inflammation, and boost brain power. But before you binge ‘in the name of health,’ check your medications! Some combinations can be dangerous!
Cacao and chocolate are mild psycho-stimulants and contain caffeine. The darker the chocolate, the more caffeine per morsel. For most of us, that extra zip is welcome, but it can increase the effects of stimulant drugs like Ritalin and Adderall or diminish the effects of sedatives like Ambien (zolpidem) or Lunesta. It may also increase the side effects of COPD drugs.
Chocolate also contains an amino acid derivative called tyramine (also found in red wine, some cheese, and beer). Tyramine can cause sharp spikes in blood pressure for those taking monoamine oxidase (MAO) inhibitor antidepressants like Nardil (phenelzine), Parnate (tranylcypromine), or Manerix (moclobemide). That interaction can be dangerous.
High cholesterol? Chocolate contains enough fat to counteract cholesterol-lowering medications like Lipitor or Crestor. It can also trigger the release of your body’s natural histamines, causing migraines for some. Chocolate can make NSAIDs like ibuprofen (Advil) and naproxen (Aleve) less effective and encourage your stomach to overproduce acid, causing uncomfortable digestive issues.
If you take blood-thinners (anticoagulants like warfarin or antiplatelets like aspirin), you should know that chocolate (like garlic) can slow blood clotting, increasing your risk of bruising and bleeding.
Unsweetened dark chocolate has significant health benefits but surprising drug interactions. Talk to your Yurek pharmacist about all possible interactions between food and your meds. You should know when your food is working against you, even when it’s yummy chocolate!